Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 105, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2020, 4:37 AM CDT for 4 counties in South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 4:37 AM CDT (09:37 UTC)
- Expired
- Jul 6, 2020, 5:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
668 WUUS53 KFSD 060937 SVRFSD SDC079-087-099-101-061015- /O.NEW.KFSD.SV.W.0105.200706T0937Z-200706T1015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 437 AM CDT Mon Jul 6 2020 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southwestern Moody County in east central South Dakota... Southern Lake County in east central South Dakota... Northwestern Minnehaha County in southeastern South Dakota... Northeastern McCook County in southeastern South Dakota... * Until 515 AM CDT. * At 437 AM CDT, a severe thunderstorm was located over Orland, or near Lake Herman State Park, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Madison around 455 AM CDT. Chester around 500 AM CDT. Wentworth around 505 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4378 9712 4393 9728 4409 9692 4385 9676 TIME...MOT...LOC 0937Z 244DEG 21KT 4389 9714 HAIL...<.75IN WIND...60MPH $$ JM
2 follow-up statements
806
WWUS53 KFSD 060953
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
453 AM CDT Mon Jul 6 2020
SDC087-061003-
/O.CAN.KFSD.SV.W.0105.000000T0000Z-200706T1015Z/
McCook SD-
453 AM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCOOK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4379 9705 4395 9723 4409 9692 4385 9676
TIME...MOT...LOC 0953Z 244DEG 21KT 4393 9702
$$
SDC079-099-101-061015-
/O.CON.KFSD.SV.W.0105.000000T0000Z-200706T1015Z/
Moody SD-Lake SD-Minnehaha SD-
453 AM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN MOODY...SOUTHEASTERN LAKE AND NORTHWESTERN MINNEHAHA
COUNTIES...
At 453 AM CDT, a severe thunderstorm was located near Wentworth, or
near Madison, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Chester around 500 AM CDT.
Wentworth around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4379 9705 4395 9723 4409 9692 4385 9676
TIME...MOT...LOC 0953Z 244DEG 21KT 4393 9702
HAIL...<.75IN
WIND...60MPH
$$
JM773
WWUS53 KFSD 061006
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
506 AM CDT Mon Jul 6 2020
SDC079-099-101-061016-
/O.EXP.KFSD.SV.W.0105.000000T0000Z-200706T1015Z/
Moody SD-Lake SD-Minnehaha SD-
506 AM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOODY...
SOUTHEASTERN LAKE AND NORTHWESTERN MINNEHAHA COUNTIES WILL EXPIRE AT
515 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4379 9705 4395 9723 4409 9692 4385 9676
TIME...MOT...LOC 1006Z 244DEG 21KT 4396 9693
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:11 AM CDT, 26 minutes earlier.
Area forecast discussion, Jul 6, 4:11 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 411 AM CDT Mon Jul 6 2020 .SHORT TERM...(Today and Tonight) Issued at 410 AM CDT Mon Jul 6 2020 Active forecast today with a series of disturbances moving through the forecast area leading to rounds of convection. As of 08Z, complex of thunderstorms across southwest Minnesota associated with warm air advection ahead of shortwave/MCV over central South Dakota. Expect this round to work east of the forecast area this morning with minimal severe weather threat. Early morning convection could kick out an outflow boundary or two, which will need to be monitored closely throughout the day as this will likely be a focusing mechanism for additional rounds of convection later in the day as short waves continue to train across the area. With ample clearing and surface heating this morning, models are suggesting 2000- 2500 J/kg of surface based CAPE by early afternoon with only a weakly capped environment. Jet dynamics are concentrated to the north across North Dakota; however, 0-6 km bulk shear increases through the day towards 30-40 knots west of I-29 by 00Z Tuesday. CAMs have suggested two schools of thought for today. The first suggests convection will continue to backbuild through the day along lingering boundary gradually working south through the day. Corfidi vectors suggest storms will be moving east at 20-25 knots, so there should be enough movement to limit heavy rain potential unless storms are able to train along the boundary. With precipitable water values 1.5-1.6 inches (~90 percent of the moving average), certainly dealing with the potential for heavy rain. However, warm cloud depths are only 7500-8000 feet thick, limiting the efficiency some. WPC has outlined the area in marginal threat for excessive rainfall which seems reasonable based on the above parameters. The second camp of CAM solutions suggests the next round of storm development will hold off till later in the day as a series of shortwaves move across the Dakotas. The trajectory of the shortwaves look to be focused across the northern half of South Dakota, so expect convective initiation to be north of I-90, building south with time. Am expecting storms to be organized in clusters that may at times try to evolve into convective lines. With fair amount of dry air in the mid levels, downdraft CAPE values approach 1500-2000 J/kg by late this afternoon, with the highest values south of I-90. If storms are able to hold off till later in the day, hail threat may also be greater as storms will have more shear to organize and develop mid level rotation. With only weakly capped environment, boundaries lingering around and additional midlevel waves passing through the region, could see additional rounds of convection on Monday night into Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 410 AM CDT Mon Jul 6 2020 With upper level ridge expected to develop across the desert southwest and a series of ridge riders expected to move across the northern half of the US, expect warm and sultry conditions to continue this week with periodic chances for thunderstorms. With active weather in the short term, left the blend as is in the extended. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1150 PM CDT Sun Jul 5 2020 The forecast over the next 24 hours is notably challenging, with multiple waves of showers and thunderstorms possible. For this reason, there is low confidence overall in the TAF forecasts. That being said, high resolution models focus on two distinct periods of enhanced potential for storms. During the early AM hours, thunderstorms currently over central SD will move eastward, causing a round of showers and isolated thunderstorms for portions of SD and southwest MN during the morning hours, mainly north of I-90. Later in the afternoon and evening on Monday, a second round more widespread thunderstorms are possible as a compact weather system moves through. Have avoided timing out this period of storms in the late portion of the TAF for now, as model solutions vary widely with little agreement. Generally south winds prevail; however, many outflow boundaries may switch winds unexpectedly at times in the vicinity of storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...VandenBoogart
Hazardous weather outlook, Jul 5, 4:01 PM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 401 PM CDT Sun Jul 5 2020 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014- SDZ062-066-067-069>071-062115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota- Minnehaha-Turner-Lincoln-Yankton-Union- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115- Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. A few thunderstorms will continue along the Highway 14 corridor late this afternoon. Additional thunderstorms are possible later this evening. A couple strong to severe storms may produce winds to 65 mph and hail of one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any reports of severe weather would be appreciated.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 5, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 55 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 22 min |
| Jul 6, 1:34 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 47 min |
| Jul 6, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 22 min |
| Jul 6, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jul 6, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 38 min |
| Jul 6, 3:19 PM CDT | Flash Flood Warning | FSD | Hutchinson | 3 hr |
| Jul 6, 3:39 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 51 min |
| Jul 6, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 6, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
| Jul 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 20 min |
| Jul 6, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.